Kansas, 2020

Hail in Kansas, June 28, 2020

June 28, 2020 · NWS TOP · 1 event in 1 county or zone

One report of quarter size hail was reported from overnight thunderstorms, which dissipated after sunrise on 6/28.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

One report of quarter size hail was reported from overnight thunderstorms, which dissipated after sunrise on 6/28.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 28, 4:58 AM CST, 41 minutes earlier.

Area forecast discussion, Jun 28, 4:58 AM CST, 41 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
558 AM CDT Sun Jun 28 2020

...Update to aviation forecast discussion...

.SHORT TERM...(Today and tonight)
Issued at 321 AM CDT Sun Jun 28 2020

Early this morning at 0730Z a line of convection continued to move
across north central Kansas with a bowing segment near or along the
Nebraska border. Expect this line to continue to surge eastward over
the next few hours as the low level jet increases to around 45 kts
from the southwest. The were moving eastward along the 850mb theta-e
maxima along the Nebraska border. This feature has been shifting
northward over the last couple of hours per SPC mesoscale analysis
and is forecast to continue to move northward through the early
morning hours. Upstream a weak perturbation was moving northeast out
of northwest Kansas per profilers and watervapor imagery. CAMS show
convection moving into the far northeast by 12Z before exiting by
mid morning. Temperatures warm into the low to mid 90s today with
dewpoints in the low to mid 70s will yield heat indices around 100-
105 degrees this afternoon. Tonight temperatures will gradually cool
into the low to mid 70s with heat indices mainly in the 80s for much
of the night before dropping into the 70s late in the night.

.LONG TERM...(Monday through Saturday)
Issued at 321 AM CDT Sun Jun 28 2020

Monday, a wave is forecast to lift northeast into southeast Kansas
during the morning hours, then drift slowly northeast into western
Missouri by evening. This will bring a small chance of showers and
thunderstorms to east central Kansas. A ridge is forecast over
eastern Kansas in the wake of the mid level low as it lifts
northeast into the Mid-Mississippi Valley on Tuesday bringing
subsidence to the area. Out west a trough will sharpen over the
Rockies with the main low lifting north into southern Canada with
the southern extension moving across the western Plains. A surface
low and frontal boundary sets up across central Kansas with the cwa
in the capped warm sector. Convection looks to occur Tuesday night
mainly north of the frontal boundary and there is a small chance of
a few storms in the nose of the low level jet mainly over western
Missouri. A broad upper high will expand over eastern Kansas from
the southwest Thursday through Saturday. Expect much of this period
to be dry with only low convection probabilities in the late
afternoon and evening hours. Highs in the 90s with heat indices on
Tuesday approaching 105 for much of the area.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 558 AM CDT Sun Jun 28 2020

Scattered tsra will be around TOP and FOE should last through 13Z
or so before moving out. Also LLWS will continue at TOP and FOE
through 13Z. However forecast soundings show LLWS developing again
this evening after 04Z at TOP and FOE around 1500 ft AGL. VFR
conditions are expected. South winds to increase to around 14 kts
from the south with higher gusts to near 25 kts after 14Z. Winds
decrease to around 10 kts after 01Z Monday.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...53
LONG TERM...53
AVIATION...53
Hazardous weather outlook, Jun 28, 3:37 AM CST, 2 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
437 AM CDT Sun Jun 28 2020

KSZ008>012-020>024-026-034>040-054>056-058-059-290945-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
437 AM CDT Sun Jun 28 2020

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

Scattered thunderstorms are expected across northeast and east
central Kansas this morning. Some storms may produce gusty winds
and locally heavy rainfall.

Afternoon heat indices will reach the 100 to 105 degree range
today.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Conditions will be hot and humid for much of this week, with
temperatures in the 90s and heat indices in the upper 90s to low
100s possible through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Jun 28, 1:32 AM CST, 4 hours 7 minutes before
Special Weather Statement
National Weather Service Topeka KS
232 AM CDT Sun Jun 28 2020

KSZ008-009-020-021-034-035-280800-
Republic-Clay-Cloud-Dickinson-Washington-Ottawa-
232 AM CDT Sun Jun 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DICKINSON...
OTTAWA...SOUTHEASTERN REPUBLIC...SOUTHERN WASHINGTON...CLAY AND
EASTERN CLOUD COUNTIES UNTIL 300 AM CDT...

At 232 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Morrowville to 5 miles
north of Culver. Movement was east at 40 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Concordia, Clay Center, Minneapolis, Clyde, Bennington, Clifton,
Miltonvale, Linn, Delphos, Greenleaf, Tescott, Morganville, Culver,
Wells, Palmer, Manchester, Longford, Agenda, Aurora and Vining.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3918 9793 3976 9749 3974 9687 3891 9738
      3893 9738 3894 9737 3896 9737 3896 9793
TIME...MOT...LOC 0732Z 273DEG 33KT 3976 9723 3904 9774

Skow
Special weather statement, Jun 28, 1:58 AM CST, 3 hours 41 minutes before
Special Weather Statement
National Weather Service Topeka KS
258 AM CDT Sun Jun 28 2020

KSZ009-010-021>023-034>036-280830-
Geary-Clay-Pottawatomie-Dickinson-Riley-Washington-Ottawa-Marshall-
258 AM CDT Sun Jun 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DICKINSON...WESTERN
GEARY...RILEY...EASTERN OTTAWA...NORTHWESTERN POTTAWATOMIE...
WASHINGTON...CLAY AND MARSHALL COUNTIES UNTIL 330 AM CDT...

At 257 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles south of Odell to 5 miles northeast of
Niles. Movement was east at 40 mph.

Winds in excess of 40 to 45 mph will be possible with these storms.

Locations impacted include...
Junction City, Abilene, Clay Center, Marysville, Washington, Blue
Rapids, Chapman, Wakefield, Riley, Frankfort, Hanover, Waterville,
Clifton, Milford, Leonardville, Linn, Greenleaf, Olsburg, Beattie and
Morganville.

This includes Interstate 70 between mile markers 277 and 295.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4000 9624 3889 9692 3902 9759 3931 9743
      3931 9737 3942 9737 4000 9704
TIME...MOT...LOC 0757Z 278DEG 37KT 4000 9680 3900 9738

Skow
Special weather statement, Jun 28, 2:27 AM CST, 3 hours 12 minutes before
Special Weather Statement
National Weather Service Topeka KS
327 AM CDT Sun Jun 28 2020

KSZ010-011-021>023-035-036-280915-
Geary-Clay-Pottawatomie-Dickinson-Riley-Nemaha-Marshall-
327 AM CDT Sun Jun 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DICKINSON...GEARY...
RILEY...CENTRAL POTTAWATOMIE...WESTERN NEMAHA...SOUTHEASTERN CLAY AND
EASTERN MARSHALL COUNTIES UNTIL 415 AM CDT...

At 327 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles northwest of Summerfield to 6 miles
south of Blue Rapids to near Abilene. Movement was east at 35 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Manhattan, Junction City, Abilene, Seneca, Westmoreland, Blaine,
Ogden, Grandview Plaza, Chapman, Riley, Enterprise, Frankfort,
Milford, Centralia, Axtell, Olsburg, Beattie, Bern, Randolph and
Summerfield.

This includes Interstate 70 between mile markers 276 and 313.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3951 9617 3887 9671 3886 9689 3891 9723
      3959 9666 4000 9641 4000 9587
TIME...MOT...LOC 0827Z 279DEG 31KT 4003 9640 3959 9667 3895 9722
Special weather statement, Jun 28, 3:16 AM CST, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Topeka KS
416 AM CDT Sun Jun 28 2020

KSZ011-012-022>024-036>038-281000-
Wabaunsee-Geary-Pottawatomie-Brown-Riley-Jackson-Nemaha-Morris-
416 AM CDT Sun Jun 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GEARY...SOUTHEASTERN
RILEY...NORTHEASTERN MORRIS...WESTERN WABAUNSEE...EASTERN
POTTAWATOMIE...WESTERN JACKSON...SOUTHEASTERN NEMAHA AND BROWN
COUNTIES UNTIL 500 AM CDT...

At 416 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles north of Sabetha to 7 miles northwest
of White City. Movement was east at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Southeastern Manhattan, Wamego, Hiawatha, Sabetha, Alma, St. Marys,
Onaga, St. George, Alta Vista, Wetmore, Dwight, Fairview, McFarland,
Morrill, Paxico, Belvue, Emmett, Louisville, Circleville and Corning.

This includes Interstate 70 between mile markers 308 and 335.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3993 9534 3922 9600 3922 9604 3918 9604
      3879 9639 3887 9683 3944 9635 4000 9582
      4000 9534
TIME...MOT...LOC 0916Z 285DEG 26KT 4000 9582 3888 9682
Special weather statement, Jun 28, 4:14 AM CST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Topeka KS
514 AM CDT Sun Jun 28 2020

KSZ012-024-026-038-039-054-055-281100-
Wabaunsee-Shawnee-Lyon-Jefferson-Brown-Jackson-Osage-
514 AM CDT Sun Jun 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JEFFERSON...
SHAWNEE...EASTERN WABAUNSEE...NORTHWESTERN OSAGE...JACKSON...SOUTHERN
BROWN AND NORTHEASTERN LYON COUNTIES UNTIL 600 AM CDT...

At 513 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles northwest of Kickapoo Reservation to 6
miles northwest of Bushong. Movement was east at 15 mph.

Half inch hail and wind gusts 40 to 50 mph will be possible with
these storms.

Locations impacted include...
Topeka, Holton, Horton, Valley Falls, Rossville, Eskridge, Dover,
Silver Lake, Auburn, Meriden, Hoyt, Maple Hill, Mayetta, Everest,
Harveyville, Whiting, Denison, Delia, Netawaka and Willard.

This includes the following highways...
 Interstate 70 between mile markers 337 and 355.
 Kansas Turnpike between mile markers 147 and 176.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3965 9556 3942 9557 3942 9541 3863 9594
      3872 9632 3916 9606 3914 9606 3913 9604
      3920 9604 3957 9581 3957 9579 3961 9579
      3977 9569 3970 9534 3965 9534
TIME...MOT...LOC 1013Z 289DEG 12KT 3974 9571 3873 9631
Special weather statement, Jun 28, 5:10 AM CST, 29 minutes before
Special Weather Statement
National Weather Service Topeka KS
610 AM CDT Sun Jun 28 2020

KSZ023-024-038-039-281145-
Wabaunsee-Shawnee-Pottawatomie-Jackson-
610 AM CDT Sun Jun 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHAWNEE...
NORTHEASTERN WABAUNSEE...SOUTHEASTERN POTTAWATOMIE AND JACKSON
COUNTIES UNTIL 645 AM CDT...

At 610 AM CDT, Doppler radar was tracking a strong thunderstorm near
Delia, moving northeast at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Holton, Rossville, St. Marys, Mayetta, Emmett, Denison, Circleville,
Delia, Willard and Potawatomi Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3906 9596 3916 9615 3957 9592 3957 9583
      3942 9559
TIME...MOT...LOC 1110Z 216DEG 33KT 3925 9600

The radar

The Topeka radar (KTWX), 31 km away, was scanning. The volume nearest the first event began at 11:36 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Shawnee

When
June 28, 5:39 AM CST to 5:40 AM CST
Where
Shawnee County, 2.14 mi NNE of Rossville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.160, -95.940

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 899386.